Thunderstorm Wind, Todd
- When
- August 2, 11:20 PM CST
- Where
- Todd County, 5 mi S of Mission
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.228, -100.670
Wind gusts were estimated around 80 mph.
A thunderstorm became severe as it moved across south central South Dakota and produced wind gusts around 80 mph south of Mission in Todd County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it moved across south central South Dakota and produced wind gusts around 80 mph south of Mission in Todd County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 11:13 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1113 PM MDT THU AUG 2 2012 .AVIATION...06Z TAFS SCT TSTMS MOVING THROUGH CNTRL SD WILL MOVE OUT OF THE AREA BY 09Z. IFR CONDITIONS EXPECTED IN HEAVIER STORMS...OTHERWISE VFR CONDITIONS EXPECTED OVERNIGHT. STRONG COLD FRONT WILL MOVE THROUGH NERN WY AROUND 12Z AND WRN SD AROUND 15Z PRODUCING GUSTY NW WINDS OVER 30KTS IN SOME AREAS. && .PREV DISCUSSION... /ISSUED 829 PM MDT THU AUG 2 2012/ UPDATE...ONE COUNTY REMAINING IN THE WATCH AT 8 PM BUT WE WILL BE ABLE TO CANCEL THAT ONE WITHIN THE HOUR. THE SEVERE THUNDERSTORM IN EASTERN PENNINGTON COUNTY WILL MOVE INTO A MORE STABLE AIRMASS SHORTLY SO NOT SURE HOW MUCH LONGER IT CAN SUSTAIN THE STRONG UPDRAFT THAT KEPT IT GOING FOR OVER 160 MILES. HRRR HAS HAD A GOOD HANDLE ON THE LEADING EDGE OF THE SYSTEM ALL EVENING BUT KEEPS TOO MUCH PRECIP ONGOING BEHIND THE MAIN BAND. A BROAD SURFACE LOW OVER EASTERN WYOMING IS JUST STARTING TO SHIFT EASTWARD A BIT WITH SURFACE PRESSURE RISES OF 1 TO 1.5 MB/3HR SHOWING UP IN THE OBS OVER SOUTHEAST MONTANA AND NORTHEASTERN WYOMING THIS PAST HOUR. PREV DISCUSSION... /ISSUED 234 PM MDT THU AUG 2 2012/ DISCUSSION...UPPER LEVEL ANALYSIS HAS RIDGING ACROSS THE SOUTHERN AND SOUTHWESTERN PARTS OF THE UNITED STATES...WITH A WEAK SHORTWAVE RIDGE CROSSING THE NORTHERN PLAINS. VIGOROUS UPPER LOW IS CURRENTLY MOVING SOUTHEAST ALONG THE SPINE OF THE SOUTHERN CANADIAN ROCKIES. SHORTWAVE TROF IS UNDERCUTTING THE RIDGING ACROSS THE FORECAST AREA...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. A STRONG LINE OF STORMS HAVE DEVELOPED FROM NEAR GILLETTE INTO SOUTHEAST MONTANA. 20Z SURFACE ANALYSIS HAS HIGH PRESSURE OVER THE EASTERN DAKOTAS WITH LOW PRESSURE DEVELOPING OVER NORTHEAST WYOMING AND SOUTHEAST MONTANA. TEMPERATURES ARE IN THE 80S TO LOWER 90S WITH WINDS GENERALLY OUT OF THE SOUTH TO SOUTHEAST AT 15 TO 25 MPH. SURFACE LOW AND ASSOCIATED TROF OVER SOUTHEAST MONTANA AND NORTHEAST WYOMING WILL SLOWLY PUSH EAST THIS AFTERNOON AND EVENING...AND WILL BE FOCAL POINT FOR STRONG TO SEVERE CONVECTION. BEST INSTABILITY AND SHEAR RESIDE MAINLY FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA...SO EXPECT STRONGEST STORMS TO CROSS THIS AREA. TEMP/TD SPREADS ARE FAIRLY LARGE...SO MAIN STORM THREAT WILL BE STRONG GUSTY WINDS...ALONG WITH SOME HAIL. SHOWERS AND STORMS WILL SHIFT EAST OF THE FORECAST AREA BY LATE THIS EVENING. FRIDAY...STRONG COLD FRONT WILL PUSH THROUGH OUR WESTERN ZONES IN THE MORNING AND THROUGH OUR EASTERN ZONES BY EARLY AFTERNOON. STRONG COLD ADVECTION AND PRESSURE RISES AROUND 3MB/3HR WILL SUPPORT GUSTY NORTHWEST WINDS...ESPECIALLY ON THE PLAINS OF NORTHWESTERN SD. CYCLONIC FLOW ALOFT...COMBINED WITH RESIDUAL INSTABILITY/MOISTURE WILL LEAD TO CHANCES FOR SHOWERS/TSTMS ACROSS OUR CWFA. TEMPS WILL BE WIDE RANGING...FROM THE 70S IN OUR WEST TO MID/UPPER 90S IN SOUTH CENTRAL SD AHEAD OF THE COLD PUSH. SATURDAY...DRY AND COOLER CONDITIONS EXPECTED...ALTHOUGH BREEZY/WINDY CONDITIONS WILL PREVAIL WITH STRONG NW FLOW ALOFT MIXING TOWARDS THE SURFACE DURING DAYTIME HEATING. EXTENDED...RIDGE WILL REBUILD OVER THE WESTERN CONUS...BRINGING A RETURN TO HOT AND DRY CONDITIONS EARLY IN THE WEEK. A VARIETY OF WEAK DISTURBANCES WILL PUSH THRU THE RIDGE DURING THE MIDDLE PART OF THE WEEK...BRINGING OCCASIONAL CHANCES FOR STORMS. ABOVE AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE PERIOD. FIRE WEATHER... KEPT RED FLAG WARNING FOR THE PLAINS OF NORTHEASTERN WYOMING AS DRY THUNDERSTORMS MOVED ACROSS THE AREA THIS MORNING AND MORE STORMS ARE FIRING AT THIS TIME. WINDS HAVE FREQUENTLY GUSTED ABOVE 35 MPH EVEN THOUGH RH VALUES ARE STILL HOLDING AROUND 20 TO 25 PERCENT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 449 AM MDT THU AUG 2 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 449 AM MDT (549 AM CDT) THU AUG 2 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE ZONES 259...297 AND 298 IN NORTHEASTERN WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT LOW HUMIDITY AND GUSTY WINDS WILL RESULT IN RED FLAG CONDITIONS ACROSS NORTHEAST WYOMING THIS AFTERNOON AND EVENING. THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. THE MAIN THREATS FOR SEVERE STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON FRIDAY. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL WASTA 44.07N 102.45W
08/02/2012 E1.25 INCH PENNINGTON SD TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST RAPID CITY AIRPORT 44.05N 103.06W
08/02/2012 M63 MPH PENNINGTON SD ASOS
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND GST 3 E PHILIP 44.05N 101.60W
08/02/2012 M61 MPH HAAKON SD ASOS
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 2 NE KADOKA 43.85N 101.48W
08/02/2012 E60 MPH JACKSON SD TRAINED SPOTTER
&&
DBARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1002 PM MDT THU AUG 2 2012 SDZ043-044-046-047-030445- BENNETT SD-JACKSON SD-MELLETTE SD-TODD SD- 1002 PM MDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MELLETTE...NORTHERN BENNETT...SOUTHERN JACKSON AND NORTHWESTERN TODD COUNTIES UNTIL 1045 PM MDT/1145 PM CDT/... AT 958 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HISLE...OR 18 MILES NORTH OF MARTIN...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LONG VALLEY... NORRIS... PARMELEE... CEDAR BUTTE... && LAT...LON 4362 10091 4322 10104 4333 10199 4367 10183 TIME...MOT...LOC 0402Z 276DEG 31KT 4344 10169 CARPENTER
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1021 PM MDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL SUNDANCE 44.40N 104.38W
08/02/2012 E1.75 INCH CROOK WY TRAINED SPOTTER
0545 PM HAIL CHEYENNE CROSSING 44.30N 103.87W
08/02/2012 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0545 PM TSTM WND GST 12 SSE HOOVER 44.96N 103.13W
08/02/2012 E70 MPH BUTTE SD TRAINED SPOTTER
0545 PM TSTM WND GST 2 NNW SAINT ONGE 44.58N 103.75W
08/02/2012 M70 MPH LAWRENCE SD TRAINED SPOTTER
TREE BRANCHES BROKEN
0615 PM HAIL NEMO 44.19N 103.50W
08/02/2012 M1.00 INCH LAWRENCE SD FIRE DEPT/RESCUE
0623 PM HAIL 1 NNW PIEDMONT 44.24N 103.40W
08/02/2012 M1.25 INCH MEADE SD NWS EMPLOYEE
0640 PM TSTM WND GST 8 WNW USTA 45.25N 102.31W
08/02/2012 E60 MPH PERKINS SD TRAINED SPOTTER
0700 PM HAIL 7 NNE ELLSWORTH AFB 44.25N 103.04W
08/02/2012 M1.00 INCH MEADE SD NWS EMPLOYEE
0702 PM HAIL BOX ELDER 44.12N 103.07W
08/02/2012 E1.75 INCH PENNINGTON SD PUBLIC
0747 PM TSTM WND GST RAPID CITY AIRPORT 44.05N 103.06W
08/02/2012 M63 MPH PENNINGTON SD ASOS
0751 PM HAIL WASTA 44.07N 102.45W
08/02/2012 E1.25 INCH PENNINGTON SD TRAINED SPOTTER
0834 PM TSTM WND GST 3 E PHILIP 44.05N 101.60W
08/02/2012 M61 MPH HAAKON SD ASOS
0910 PM TSTM WND GST 2 NE KADOKA 43.85N 101.48W
08/02/2012 E60 MPH JACKSON SD TRAINED SPOTTER
&&
DBARBERThe North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 05:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397259, 397263.